Thyroid Disorders Community
Heart Palpitations - Irregular heartbeat
About This Community:

This patient support community is for discussions relating to thyroid issues, goiter, Graves disease, Hashimoto's Thyroiditis, Human Growth Hormone (HGH), hyperthyroid, hypothyroid, metabolism, parathyroid, pituitary gland, thyroiditis, and thyroid Stimulating Hormone (TSH).

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Heart Palpitations - Irregular heartbeat

Hi - I have been reading some of the questions on this web site - it's such a relief to read that there's other folks with these awful scary heart palpitations.  I've just been diagnosed with Hypothyroidism - it all started with heart palpitations, I was starting to think I had a heart problem.  Doctor took bloods and ECG, said heart was fine - thyroid was normal to low - it took him ages to give me Levothyroxine, I started off taking 50 mcg now it's been put up to 75 mcg - heart palpitations are less frequent, but I'm easily tired.  I seem to have gone from a really fit person, that enjoyed hill walking, dancing and gardening - to this,  every time I dance or walk up a hill, the palpitations start - I keep thinking that I'm really fine today, then all of a sudden these palpitations start again,  it's so scary!!  Anyway thanks for this web site, it's so comforting to know that I'm not alone!!!  Do you think that these palpitations or irregular heart beat has all to do with Hypothyroidism?  I've also been put onto Propranolol for the irregular heartbeat - This is all so new to me taking medication - I never used to take anything other than vitamins and healthy diet!!
Blank
907968_tn?1292625804
Welcome to the club of Newly minted medication junkies!  Before April 09 I didn't even want to take an aspirin for a head ache, not that I'm against medication I just figured that by the time the head ache was gone from the aspirin would be the same amount of time needed with just laying down and relaxing.  After the heart surgery last year I was given some of those "good" pain relievers, the ones that can make you see things, can't remember the name.  I was to take one every two hours, I took one and never needed another.  Unfortunately, because of the heart surgery, I have been seeing a regular Dr. and because of her I'm taking 10 different pills and multiples of some for a total of 23 pills each day.  Luckily I might be getting rid of one pill soon and in three months I might be getting rid of four or five more depending if I can raise my cholesterol enough or not.

  As to your question, I don't know enough to answer it, I'm more interested in knowing that there are others out there that are (were) not pill junkies.  I'll take a stab at your question anyhow...  Palpitations can come from a large number of problems, directly heart related as well as heart associated problems which include the thyroid.  Just because you have recently been diagnosed with thyroid problems does not necessarily mean the heart palpitations are coming from the thyroid problems but it is one among many relatively safe bets.  There is a heart forum here on MedHelp that can give you more information on heart palpitations to help further your knowledge of heart issues, as well as from this forum as you have already noticed.
Related Discussions
3 Comments Post a Comment
Blank
907968_tn?1292625804
Welcome to the club of Newly minted medication junkies!  Before April 09 I didn't even want to take an aspirin for a head ache, not that I'm against medication I just figured that by the time the head ache was gone from the aspirin would be the same amount of time needed with just laying down and relaxing.  After the heart surgery last year I was given some of those "good" pain relievers, the ones that can make you see things, can't remember the name.  I was to take one every two hours, I took one and never needed another.  Unfortunately, because of the heart surgery, I have been seeing a regular Dr. and because of her I'm taking 10 different pills and multiples of some for a total of 23 pills each day.  Luckily I might be getting rid of one pill soon and in three months I might be getting rid of four or five more depending if I can raise my cholesterol enough or not.

  As to your question, I don't know enough to answer it, I'm more interested in knowing that there are others out there that are (were) not pill junkies.  I'll take a stab at your question anyhow...  Palpitations can come from a large number of problems, directly heart related as well as heart associated problems which include the thyroid.  Just because you have recently been diagnosed with thyroid problems does not necessarily mean the heart palpitations are coming from the thyroid problems but it is one among many relatively safe bets.  There is a heart forum here on MedHelp that can give you more information on heart palpitations to help further your knowledge of heart issues, as well as from this forum as you have already noticed.
Blank
Avatar_f_tn
Heart palpitations are a very common complaint with thyroid disease.  They can be caused both from being hypo or hyper.  They an be caused by overmedication (for hypo) or increasing the dose too rapidly or starting at too high a dose.  I have a congenital heart defect that makes me susceptible to tachycardia/palpitations.  It was totally under control without meds until I started on levo.

I'm with both of you as far as taking meds is concerned...can't remember the last time I took an antibiotic, and it's only been once or twice since childhood (Mom was making the decisions then).  Once on levo, there was simply no way to control my arrhythmia without a beta blocker (propranolol is a beta blocker).  Be aware that as you increase your levo, you will most likely have to increase the beta blocker also.  

You also might try increasing more slowly.  50 mcg to 75 mcg doesn't sound like a lot, but it's a 50% increase.  You might try alternating 50/75 on consecutive days for a couple of weeks to give your body a chance to get used to the added hormone.  If you're feeling okay after two weeks, you can themnmove up to the 75 every day.  If that doesn't work, you might ask your doctor to increase the beta blocker dose.  You can always try cutting back on it after your body has had time to acclimate to the increase.

I've dreaded every increase I've made...always gets "interesting".  I've just learned to move very slowly.  Baby steps...

Blank
Avatar_n_tn
Thank you so much for your reply, it's so good to talk to someone else who understands what we're going through.  I have good days and not so good days - on the good days I feel very positive and upbeat. Yes you're right I too need to learn to move more slowly!!

Anyway I wish you well - will keep in touch.....
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Thyroid Disorders Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
Top Thyroid Answerers
168348_tn?1379360675
Blank
ChitChatNine
Avatar_f_tn
Blank
goolarra
Sisters, OR
649848_tn?1357751184
Blank
Barb135
FL
Avatar_m_tn
Blank
gimel
MI
657231_tn?1390151580
Blank
rumpled
Northern, NJ
1756321_tn?1377771734
Blank
Red_Star
Queensland, Australia